Mathematische Annalen

, Volume 375, Issue 3–4, pp 1783–1822 | Cite as

Finiteness of Klein actions and real structures on compact hyperkähler manifolds

  • Andrea Cattaneo
  • Lie FuEmail author


One central problem in real algebraic geometry is to classify the real structures of a given complex manifold. We address this problem for compact hyperkähler manifolds by showing that any such manifold admits only finitely many real structures up to equivalence. We actually prove more generally that there are only finitely many, up to conjugacy, faithful finite group actions by holomorphic or anti-holomorphic automorphisms (the so-called Klein actions). In other words, the automorphism group and the Klein automorphism group of a compact hyperkähler manifold contain only finitely many conjugacy classes of finite subgroups. We furthermore answer a question of Oguiso by showing that the automorphism group of a compact hyperkähler manifold is finitely presented.

Mathematics Subject Classification

14P99 14J50 53G26 



We are grateful to Ekaterina Amerik, Samuel Boissière, Kenneth Brown, Grégoire Menet, Giovanni Mongardi and Jean-Yves Welschinger for helpful discussions. The work started during the second Japanese-European Symposium on symplectic varieties and moduli spaces at Levico Terme in September 2017. We would like to thank the organizers and other participants of the conference.


  1. 1.
    Amerik, E., Verbitsky, M.: Rational curves on hyperkähler manifolds. Int. Math. Res. Not. IMRN 23, 13009–13045 (2015)zbMATHGoogle Scholar
  2. 2.
    Amerik, E., Verbitsky, M.: Hyperbolic geometry of the ample cone of a hyperkähler manifold. Res. Math. Sci. 3, Paper No. 7, 9 (2016)zbMATHCrossRefGoogle Scholar
  3. 3.
    Amerik, E., Verbitsky, M.: Morrison-Kawamata cone conjecture for hyperkähler manifolds. Ann. Sci. Éc. Norm. Supér. (4) 50(4), 973–993 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Amerik, E., Verbitsky, M.: Collections of orbits of hyperplane type in homogeneous spaces, homogeneous dynamics, and hyperkähler geometry. Int. Math. Res. Not. rnx319 (2018).
  5. 5.
    Beauville, A., Donagi, R.: La variété des droites d’une hypersurface cubique de dimension \(4\). C. R. Acad. Sci. Paris Sér. I Math. 301(14), 703–706 (1985)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Beauville, A.: Some remarks on kähler manifolds with c1= 0. In: Classification of Algebraic and Analytic Manifolds (Katata, 1982), vol. 39, pp. 1–26. Birkhäuser (1983). MR0728605Google Scholar
  7. 7.
    Beauville, A.: Variétés Kähleriennes dont la première classe de Chern est nulle. J. Differ. Geom. 18(4), 755–782 (1984). (1983) zbMATHCrossRefGoogle Scholar
  8. 8.
    Benzerga, M.: Real structures on rational surfaces and automorphisms acting trivially on Picard groups. Math. Z. 282(3–4), 1127–1136 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Bieri, R.: Homological Dimension of Discrete Groups. Queen Mary College Mathematical Notes, 2nd edn. Department of Pure Mathematics, Queen Mary College, London (1981)Google Scholar
  10. 10.
    Bogomolov, F.A.: The decomposition of Kähler manifolds with a trivial canonical class. Mat. Sb. (N. S.) 93(135), 573–575 (1974). (630) MathSciNetGoogle Scholar
  11. 11.
    Bogomolov, F.A.: Hamiltonian Kählerian manifolds. Dokl. Akad. Nauk SSSR 243(5), 1101–1104 (1978)MathSciNetGoogle Scholar
  12. 12.
    Borcherds, R.E.: Coxeter groups, Lorentzian lattices, and \(K3\) surfaces. Int. Math. Res. Not. 19, 1011–1031 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Brown, K.S.: Cohomology of Groups, Graduate Texts in Mathematics, vol. 87. Springer, New York (1982)Google Scholar
  14. 14.
    Borel, A., Serre, J.-P.: Théorèmes de finitude en cohomologie galoisienne. Comment. Math. Helv. 39, 111–164 (1964)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Boissière, S., Sarti, A.: A note on automorphisms and birational transformations of holomorphic symplectic manifolds. Proc. Am. Math. Soc. 140(12), 4053–4062 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Dubouloz, A., Freudenburg, G., Moser-Jauslin, L.: Algebraic vector bundles on the 2-sphere and smooth rational varieties with infinitely many real forms. Preprint. (2018). arXiv:1807.05885
  17. 17.
    Degtyarev, A., Itenberg, I., Kharlamov, V.: Real Enriques Surfaces, Lecture Notes in Mathematics, vol. 1746. Springer, Berlin (2000)zbMATHCrossRefGoogle Scholar
  18. 18.
    Diller, J.: Cremona transformations, surface automorphisms, and plane cubics. Mich. Math. J. 60(2), 409–440 (2011). (with an appendix by Igor Dolgachev) MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Dinh, T.-C., Oguiso, K.: A surface with a discrete and nonfinitely generated automorphism group. Duke Math. J. 168(6), 941–966 (2019). MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Debarre, O., Voisin, C.: Hyper-kähler fourfolds and grassmann geometry. Journal für die reine und angewandte Mathematik (Crelles Journal) 2010(649), 63–87 (2010)zbMATHCrossRefGoogle Scholar
  21. 21.
    Fujiki, A.: On the de Rham cohomology group of a compact Kähler symplectic manifold. In: Oda, T. (ed.) Algebraic Geometry, Sendai, 1985, Advanced Studies in Pure Mathematics, vol. 10, pp. 105–165. North-Holland, Amsterdam (1987)Google Scholar
  22. 22.
    Göttsche, L., Huybrechts, D.: Hodge numbers of moduli spaces of stable bundles on \(K3\) surfaces. Int. J. Math. 7(3), 359–372 (1996)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Gross, M., Huybrechts, D., Joyce, D.: Calabi–Yau Manifolds and Related Geometries. Universitext. Springer, Berlin (2003). [lectures from the summer school held in Nordfjordeid (2001)] zbMATHCrossRefGoogle Scholar
  24. 24.
    Grivaux, J.: Parabolic automorphisms of projective surfaces (after M. H. Gizatullin). Mosc. Math. J. 16(2), 275–298 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Hartshorne, R.: Algebraic Geometry. Graduate Texts in Mathematics, No. 52. Springer, New York (1977)Google Scholar
  26. 26.
    Huybrechts, D., Lehn, M.: The Geometry of Moduli Spaces of Sheaves. Cambridge Mathematical Library, 2nd edn. Cambridge University Press, Cambridge (2010)zbMATHCrossRefGoogle Scholar
  27. 27.
    Hassett, B., Tschinkel, Y.: Flops on holomorphic symplectic fourfolds and determinantal cubic hypersurfaces. J. Inst. Math. Jussieu 9(1), 125–153 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Huybrechts, D.: Compact hyper-Kähler manifolds: basic results. Invent. Math. 135(1), 63–113 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Huybrechts, D.: Erratum: “Compact hyper-Kähler manifolds: basic results” Invent. Math. 135(1), 63–113 (1999) [Invent. Math. 152(1):209–212 (2003)]Google Scholar
  30. 30.
    Huybrechts, D.: A global Torelli theorem for hyperkähler manifolds [after M. Verbitsky]. Astérisque 348, Exp. No. 1040, x, 375–403 (2012) (Séminaire Bourbaki: Vol. 2010/2011. Exposés 1027–1042)Google Scholar
  31. 31.
    Huybrechts, D.: Lectures on K3 Surfaces, Cambridge Studies in Advanced Mathematics, vol. 158. Cambridge University Press, Cambridge (2016)CrossRefGoogle Scholar
  32. 32.
    Johnson, D.L.: Presentations of Groups, London Mathematical Society Student Texts, vol. 15, 2nd edn. Cambridge University Press, Cambridge (1997)CrossRefGoogle Scholar
  33. 33.
    Kawamata, Y.: On the cone of divisors of Calabi–Yau fiber spaces. Int. J. Math. 8(5), 665–687 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Kharlamov, V.: Topology, moduli and automorphisms of real algebraic surfaces. Milan J. Math. 70, 25–37 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Kurnosov, N., Yasinsky, E.: Automorphisms of hyperkähler manifolds and groups acting on CAT(0) spaces. Preprint. (2018). arXiv:1810.09730
  36. 36.
    Lesieutre, J.: A projective variety with discrete, non-finitely generated automorphism group. Invent. Math. 212(1), 189–211 (2018)MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Looijenga, E.: Discrete automorphism groups of convex cones of finite type. Compos. Math. 150(11), 1939–1962 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    Lazić, V., Oguiso, K., Peternell, T.: The Morrison-Kawamata cone conjecture and abundance on Ricci flat manifolds. In: In: Ji, L., Yau, S-T. (eds.) Uniformization, Riemann-Hilbert Correspondence, Calabi-Yau manifolds & Picard-Fuchs Equations, Advanced Lectures in Mathematics, vol. 42, pp. 157–185. International Press (2018)Google Scholar
  39. 39.
    Markman, E.: A survey of Torelli and monodromy results for holomorphic-symplectic varieties. In: Ebeling, W., Hulek K., Smoczyk, K. (eds.) Complex and Differential Geometry, Springer Proceedings of Mathematics, vol. 8, pp, 257–322. Springer, Heidelberg (2011)zbMATHCrossRefGoogle Scholar
  40. 40.
    McMullen, C.T.: Dynamics on blowups of the projective plane. Publ. Math. Inst. Hautes Études Sci. 105, 49–89 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    Morrison, D.R.: Beyond the Kähler cone. In: Teicher, M. (ed.) Proceedings of the Hirzebruch 65 Conference on Algebraic Geometry (Ramat Gan, 1993), Israel Mathematical Conference Proceedings, pp. 361–376, vol. 9. Bar-Ilan University, Ramat Gan (1996)Google Scholar
  42. 42.
    Mukai, S.: Symplectic structure of the moduli space of sheaves on an abelian or \(K3\) surface. Invent. Math. 77(1), 101–116 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  43. 43.
    Markman, E., Yoshioka, K.: A proof of the Kawamata–Morrison cone conjecture for holomorphic symplectic varieties of \(K3^{[n]}\) or generalized Kummer deformation type. Int. Math. Res. Not. IMRN 24, 13563–13574 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  44. 44.
    Namikawa, Y.: Periods of Enriques surfaces. Math. Ann. 270(2), 201–222 (1985)MathSciNetzbMATHCrossRefGoogle Scholar
  45. 45.
    O’Grady, K.G.: The weight-two Hodge structure of moduli spaces of sheaves on a \(K3\) surface. J. Algebraic Geom. 6(4), 599–644 (1997)MathSciNetzbMATHGoogle Scholar
  46. 46.
    Oguiso, K.: Tits alternative in hypekähler manifolds. Math. Res. Lett. 13(2–3), 307–316 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  47. 47.
    Oguiso, K.: Automorphisms of hyperkähler manifolds in the view of topological entropy. In: Keum, J.H., Kondō, S. (eds.) Algebraic Geometry, Contemporary of Mathematics, vol. 422, pp. 173–185. American Mathematical Society, Providence (2007)Google Scholar
  48. 48.
    Oguiso, K.: Bimeromorphic automorphism groups of non-projective hyperkähler manifolds–a note inspired by C. T. McMullen. J. Differ. Geom. 78(1), 163–191 (2008)zbMATHCrossRefGoogle Scholar
  49. 49.
    Oguiso, K.: Automorphism groups of Calabi–Yau manifolds of Picard number 2. J. Algebraic Geom. 23(4), 775–795 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  50. 50.
    Perego, A.: Kählerness of moduli spaces of stable sheaves over non-projective K3 surfaces. Algebraic Geom. 6(4), 427–453 (2019). MathSciNetCrossRefzbMATHGoogle Scholar
  51. 51.
    Prendergast-Smith, A.: The cone conjecture for abelian varieties. J. Math. Sci. Univ. Tokyo 19(2), 243–261 (2012)MathSciNetzbMATHGoogle Scholar
  52. 52.
    Perego, A., Toma, M.: Moduli spaces of bundles over nonprojective K3 surfaces. Kyoto J. Math. 57(1), 107–146 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  53. 53.
    Serre, J.-P.: Géométrie algébrique et géométrie analytique. Ann. Inst. Fourier Grenoble 6, 1–42 (1955–1956)MathSciNetzbMATHCrossRefGoogle Scholar
  54. 54.
    Sterk, H.: Finiteness results for algebraic \(K3\) surfaces. Math. Z. 189(4), 507–513 (1985)MathSciNetzbMATHCrossRefGoogle Scholar
  55. 55.
    Totaro, B.: The cone conjecture for Calabi-Yau pairs in dimension 2. Duke Math. J. 154(2), 241–263 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  56. 56.
    Totaro, B.: Algebraic surfaces and hyperbolic geometry. In: Current Developments in Algebraic Geometry, Mathematical Sciences Research Institute Publications, vol. 59, pp. 405–426. Cambridge University Press, Cambridge (2012)Google Scholar
  57. 57.
    Verbitsky, M.: Mapping class group and a global Torelli theorem for hyperkähler manifolds. Duke Math. J. 162(15), 2929–2986 (2013). (appendix A by Eyal Markman) MathSciNetzbMATHCrossRefGoogle Scholar
  58. 58.
    Verbitsky, M.: Ergodic complex structures on hyperkähler manifolds. Acta Math. 215(1), 161–182 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  59. 59.
    Welschinger, J.-Y.: Deformation classes of real ruled manifolds. J. Reine Angew. Math. 574, 103–120 (2004)MathSciNetzbMATHGoogle Scholar
  60. 60.
    Yoshioka, K.: Moduli spaces of stable sheaves on abelian surfaces. Math. Ann. 321(4), 817–884 (2001)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Institut Camille Jordan UMR 5208Université Claude Bernard Lyon 1Villeurbanne CedexFrance

Personalised recommendations